Alert archive / New Mexico / Special Weather Statements in 2017

Special Weather Statement, NWS Albuquerque, NM

August 7, 2017Lincoln County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Aug 7, 2017, 2:16 PM MDT for Lincoln County, New Mexico. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2017, 2:16 PM MDT (20:16 UTC)
Expired
Aug 7, 2017, 2:45 PM MDT
In force
29 min
Issued by
NWS Albuquerque, NM

County Lincoln County, NM

The radar

The Holloman AFB radar (KHDX), 105 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2017-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2017-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1463 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

065 
WWUS85 KABQ 072016
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
216 PM MDT MON AUG 7 2017
 
NMZ526-539-072045-
Eastern Lincoln County-South Central Mountains-
216 PM MDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINCOLN COUNTY UNTIL
245 PM MDT...

At 215 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Jicarilla, or 26 miles south of Corona, moving
southeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Encinoso.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3390 10558 3400 10540 3375 10512 3358 10551
TIME...MOT...LOC 2015Z 336DEG 21KT 3389 10544 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Aug 7, 11:54 AM MDT, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 7, 11:54 AM MDT, 2 hours 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1154 AM MDT Mon Aug 7 2017

.AVIATION...
18Z TAF CYCLE
Easterly upslope flow will persist across the eastern plains today
with areas of MVFR conditions in low clouds continuing through 21z
far eastern plains including KCAO and KCVN, then returning late this
evening and overnight across most of the eastern highlands and plains.
Another crop of SCT to NMRS thunderstorms will favor the central
mountain chain eastward this afternoon and evening, while mostly dry
in the west. SCT to ISOLD convection should linger in the east well
into the late night hours. Thunderstorm outflows will push through
gaps in the central mountain chain this evening with a gusty east
canyon wind below canyons opening into the central valley that will
linger into the late night hours. An Aviation Weather Warning may be
needed for the ABQ Sunport.

40

&&

.PREV DISCUSSION...318 AM MDT Mon Aug 7 2017...
.SYNOPSIS...
Abundant moisture in place across eastern NM will continue to provide
fuel for strong thunderstorms with locally heavy rainfall through the
remainder of the work week. Meanwhile, drier air over western NM will
result in just isolated showers and storms through Thursday. Upper
level high pressure will slide east into TX Friday and allow deeper
moisture to surge north from Mexico. This reinforcing moisture along
with a back door front entering eastern NM will increase the chances
for more widespread showers and storms this weekend. Temperatures
over the area will average near to slightly below normal.

&&

.DISCUSSION...
The latest GOES-16 layered water vapor products confirm a much drier
airmass above 500mb has surged eastward across NM. The 00Z KABQ RAOB
depicts deep layer westerlies over NM while GOES high density winds
shows nearly 50kt near 300mb entering the Four Corners. This is not
characteristic of an early August monsoon pattern. Nonetheless,
abundant moisture in the low levels across eastern NM and a back
door frontal boundary washed out across the area is focusing showers
and storms with locally heavy rainfall. Gap winds have sloshed
moisture westward into the Rio Grande Valley where a few isolated
showers have developed early this morning. This overall pattern will
remain in place through about Thursday. WPC still shows a slight
risk for excessive rainfall across far eastern NM today and Tuesday.
There is also a marginal risk for severe storms today over parts of
southeastern NM and on Tuesday over far northeastern NM.

Potential significant changes are still advertised beyond Thursday.
This will be a complex scenario for models to analyze so confidence
at this time is quite low. 00Z model guidance is still hinting that
an upper low currently over northern CA will be forced northeast by
an approaching large scale upper trough over the Pac NW. This will
allow 700-500mb layer flow to become more south/southwest over NM
and shunt the H5 ridge eastward into TX. Meanwhile, a large complex
of tropical moisture currently pooling off the west coast of MX is
advected northward into NM Friday. A secondary H5 high center then
attempts to develop over NM over the weekend and deep moisture is
trapped beneath the ridge. On top of all this another back door
frontal boundary is progged to enter eastern NM Saturday night. So,
as noted above this is a complex scenario but it is looking more
promising that moisture will return to all areas by the weekend.

Guyer

&&

.FIRE WEATHER...
A mid-level ridge will continue to build slowly northward over the
NM/AZ border from a high pressure center over northwest Mexico
today. This will cause drying to continue across western NM, with
another downtick in the coverage of showers and thunderstorms.
However, moist easterly upslope flow in the wake of yesterday's back
door cold front will persist in the east.  Scattered to numerous
showers and thunderstorms that form over the central mountain chain
this afternoon are forecast to move east and southeastward across
the plains through tonight. Thunderstorm outflows are expected to
push through gaps in the central mountain chain with a gusty east
canyon wind (gusts 20-40 mph) this evening into the late tonight
hours.

Tuesday through Wednesday, the mid-level high pressure system over
northwest Mexico is forecast to strengthen some as it gradually
migrates northward over the NM/AZ border. A persistent moist, low-
level south and southeasterly return flow over eastern areas will
enable scattered to isolated afternoon and evening showers and
storms to continue to form over the central mountain chain and
plains, though there will be a downtick in coverage Wednesday.
Another gusty and moist back door cold front will push southward
through the plains Wednesday night. The center of high pressure
aloft is forecast to move far enough northward along the western NM
border by Thursday to allow moisture to seep northward over western
areas again with increasing thunderstorm chances.

Friday into the coming weekend the mid-level high is forecast to
migrate southeastward over TX while extending a ridge axis westward
along the US/Mexico border. This will cause humidities to continue
to trend upward in the west, though not until Saturday in the east.
A more typical monsoon thunderstorm pattern is expected over western
and north central areas, and enough northwest flow aloft should be
in place to keep the plains convectively active as well. Overall,
this coming weekend looks wetter than this week will be.

Otherwise, near and below normal high temperatures are expected
today and Tuesday, when highs may drop as low as 14 degrees below
normal across parts of the east. Highs should climb under the ridge
Wednesday, before generally cooler readings during the latter half
of the week. Haines Indices should generally vary around 3, except
for increasing coverage of 5's mainly across the west today and
Tuesday. Haines may reach 6 in parts of the NW on Wednesday as 5's
spread eastward over central areas. The 5's should then migrate
northward near the CO border during the latter half of the week as
moisture increases from the south. Areas of poor ventilation are
forecast along the east slopes of the central mountain chain and
northeast today, then across the far eastern plains on Tuesday, and
the northeast corner on Wednesday. Pockets of poor ventilation may
begin to develop in the west again starting Thursday, before
spreading to more of the forecast area this weekend.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 7, 3:52 AM MDT, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
352 AM MDT Mon Aug 7 2017

NMZ501>540-081100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
352 AM MDT Mon Aug 7 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms today in the area
from Clines Corners to Santa Rosa southward to Ruidoso and Roswell.
Storms will be capable of large hail and severe downburst winds.
There is a slight risk of excessive rainfall over most of eastern NM
as well with potential for locally heavy rainfall and flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is a marginal risk of severe thunderstorms Tuesday over Colfax
and Union counties. Storms will be capable of large hail and severe
downburst winds. There is a slight risk of excessive rainfall over
most of eastern NM Tuesday with potential for locally heavy rainfall
and flash flooding.

A more significant moisture surge will attempt to impact a larger
area of NM Friday through Sunday. This pattern will enhance the
potential for torrential rainfall and flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GUYER

In the hours before

Special weather statement, Aug 7, 1:13 PM MDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
113 PM MDT MON AUG 7 2017

NMZ529-532-533-071945-
Eastern San Miguel County-Guadalupe County-Northeast Highlands-
113 PM MDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL AND
NORTHERN GUADALUPE COUNTIES UNTIL 145 PM MDT...

At 113 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tecolote, or 15 miles south of Las Vegas, moving southeast at 25 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm along with heavy rain.

Heavy rain will also be possible with this storm.

Locations impacted include...
Dilia, Anton Chico, Tecolote, Los Montoyas, Chapelle and Tecolotito.

This includes Interstate 25 between Mile Markers 327 and 337.

If threatening weather approaches your area, take shelter in a sturdy
building.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3533 10543 3550 10530 3536 10491 3512 10507
TIME...MOT...LOC 1913Z 299DEG 20KT 3538 10528
Special weather statement, Aug 7, 1:31 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
131 PM MDT MON AUG 7 2017

NMZ539-072000-
Eastern Lincoln County-
131 PM MDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN COUNTY UNTIL
200 PM MDT...

At 131 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southeast of Corona, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Lincoln County.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3404 10544 3422 10544 3426 10499 3399 10500
TIME...MOT...LOC 1931Z 270DEG 24KT 3414 10536

40
Special weather statement, Aug 7, 2:16 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
216 PM MDT MON AUG 7 2017

NMZ526-539-072045-
Eastern Lincoln County-South Central Mountains-
216 PM MDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINCOLN COUNTY UNTIL
245 PM MDT...

At 215 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Jicarilla, or 26 miles south of Corona, moving
southeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Encinoso.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3390 10558 3400 10540 3375 10512 3358 10551
TIME...MOT...LOC 2015Z 336DEG 21KT 3389 10544

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:05 PM MDTAreal Flood AdvisoryABQGuadalupe115 min
Aug 6, 6:19 PM MDTAreal Flood AdvisoryABQHarding, Union116 min
Aug 6, 6:25 PM MDTAreal Flood AdvisoryABQDe Baca110 min
Aug 6, 6:43 PM MDTSevere Thunderstorm WarningABQChaves24 min
Aug 6, 6:51 PM MDTAreal Flood AdvisoryABQChaves114 min
Aug 6, 7:02 PM MDTSpecial Weather StatementABQ28 min
Aug 6, 7:20 PM MDTSpecial Weather StatementABQChaves25 min
Aug 7, 1:03 PM MDTAreal Flood AdvisoryABQSan Miguel117 min
Aug 7, 1:08 PM MDTAreal Flood AdvisoryABQGuadalupe, Lincoln, Torrance112 min
Aug 7, 1:13 PM MDTSpecial Weather StatementABQSan Miguel32 min
Aug 7, 1:29 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel46 min
Aug 7, 1:31 PM MDTSpecial Weather StatementABQLincoln29 min
Aug 7, 1:34 PM MDTSevere Thunderstorm WarningABQLincoln20 min
Aug 7, 2:10 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel50 min
Aug 7, 2:17 PM MDTSpecial Weather StatementABQ28 min
Aug 7, 2:24 PM MDTSpecial Weather StatementABQSan Miguel36 min
Aug 7, 2:29 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel2 hr
Aug 7, 2:42 PM MDTSpecial Weather StatementABQLincoln33 min
Aug 7, 2:58 PM MDTSevere Thunderstorm WarningABQGuadalupe32 min
Aug 7, 3:13 PM MDTAreal Flood AdvisoryABQGuadalupe, Torrance2 hr
Aug 7, 3:17 PM MDTAreal Flood AdvisoryABQLincoln118 min
Aug 7, 3:40 PM MDTSpecial Weather StatementABQGuadalupe35 min
Aug 7, 3:44 PM MDTSpecial Weather StatementABQGuadalupe31 min
Aug 7, 4:02 PM MDTAreal Flood AdvisoryABQGuadalupe, Torrance118 min
Aug 7, 4:50 PM MDTAreal Flood AdvisoryABQChaves115 min
Aug 7, 4:55 PM MDTAreal Flood AdvisoryABQDe Baca, Guadalupe, Roosevelt110 min
Aug 7, 5:16 PM MDTAreal Flood AdvisoryABQDe Baca, Guadalupe, Lincoln, Torrance119 min

Nearby

Special Weather Statements in New Mexico, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.